Alert archive / Pennsylvania / Flash Flood Watches in 2017

Flash Flood Watch 4, NWS State College, PA

June 19, 20174 counties in Pennsylvania

NWS State College, PA issued this flash flood watch at Jun 19, 2017, 5:18 AM EDT for 4 counties in Pennsylvania. It took effect at Jun 19, 2017, 2:00 PM EDT. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Jun 19, 2017, 5:18 AM EDT (09:18 UTC)
In effect from
Jun 19, 2017, 2:00 PM EDT
Expired
Jun 19, 2017, 4:20 PM EDT
In force
2 hr
Issued by
NWS State College, PA
Flood severity
None

Counties Adams County, PA, Lancaster County, PA, Lebanon County, PA, York County, PA

The radar

The Sterling radar (KLWX), 139 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 9.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2017-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2017-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1336 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1366 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

105 
WGUS61 KCTP 190918
FFACTP

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service State College PA
518 AM EDT Mon Jun 19 2017


PAZ004>006-010-011-191030-
/O.EXP.KCTP.FF.A.0003.000000T0000Z-170619T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Warren-McKean-Potter-Elk-Cameron-
Including the cities of Warren, Bradford, Coudersport, St. Marys,
Ridgway, and Emporium
518 AM EDT Mon Jun 19 2017

...FLASH FLOOD WATCH HAS EXPIRED...

The Flash Flood Watch for the northwest mountains of 
Pennsylvania has expired. Showers will continue to affect the area
this morning, but flooding is not expected. 

$$

PAZ059-064>066-191730-
/O.NEW.KCTP.FF.A.0004.170619T1800Z-170620T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lebanon-Adams-York-Lancaster-
Including the cities of Lebanon, Gettysburg, York, and Lancaster
518 AM EDT Mon Jun 19 2017

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON
THROUGH THIS EVENING...

The National Weather Service in State College has issued a

* Flash Flood Watch for a portion of central Pennsylvania,
  including the following counties, Adams, Lancaster, Lebanon, 
  and York. 

* From 2 PM EDT this afternoon through this evening

* Thunderstorms with torrential downpours will move through the
  area this afternoon, potentially causing flash flooding. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Review flood safety and preparedness information at
weather.gov/flood.

&&

$$
2 follow-up statements
606 
WGUS61 KCTP 191853
FFACTP

Flood Watch
National Weather Service State College PA
253 PM EDT Mon Jun 19 2017


PAZ059-064-192000-
/O.CAN.KCTP.FF.A.0004.000000T0000Z-170620T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lebanon-Adams-
Including the cities of Lebanon and Gettysburg
253 PM EDT Mon Jun 19 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of central Pennsylvania has
been cancelled. The rain has moved to the east. 

$$

PAZ065-066-200100-
/O.CON.KCTP.FF.A.0004.000000T0000Z-170620T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
York-Lancaster-
Including the cities of York and Lancaster
253 PM EDT Mon Jun 19 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

The Flash Flood Watch continues for

* A portion of central Pennsylvania, including the following 
  areas, Lancaster and York. 

* Until 9 PM EDT this evening.

* Thunderstorms with torrential downpours will continue to move
  through the area late this afternoon, potentially causing flash
  flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Review flood safety and preparedness information at
weather.gov/flood.

&&

$$
395 
WGUS61 KCTP 192020
FFACTP

Flood Watch
National Weather Service State College PA
420 PM EDT Mon Jun 19 2017


PAZ065-066-192130-
/O.CAN.KCTP.FF.A.0004.000000T0000Z-170620T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
York-Lancaster-
Including the cities of York and Lancaster
420 PM EDT Mon Jun 19 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of central Pennsylvania has
been cancelled. There will be light or moderate rainfall into the
first part of the night, which may make very minor flooding. But, 
the rain should not be heavy enough to cause flash flooding. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood watch went out at Jun 19, 1:53 AM EDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 19, 1:53 AM EDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service State College PA
153 AM EDT Mon Jun 19 2017

.SYNOPSIS...
An upper level trough will shift east across the Great Lakes,
pushing a cold front through Pennsylvania on Monday. The upper trough
will swing through the area during the middle of the week, then
lift out by Friday.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Focus of additional showers and embedded tsra will remain over
the northwest mountains through dawn, along axis of low level
jet/plume of anomalous PWATS preceding the cold front. Radar
trends and near term model data support POPs from 100 pct
across the northwest mountains to perhaps 15 pct across the
Lower Susq Valley, where warm mid level temps should continue to
suppress convection despite 05Z MLCAPEs still near 1500 J/KG
per SPC mesoanalysis.

Flash flood threat appears to be waning across the northwest
mountains, as the region has been worked over by earlier
convection and lack of instability will limit the potential of
heavy additional rainfall overnight.

Overnight min temps should range from the low 60s across
Warren/Mckean counties, where cold front will arrive around 12Z,
to the mid 70s over the Lower Susq Valley.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM TUESDAY/...
As front pushes though on Monday the focus of convection and
heaviest rain will shift east. With afternoon heating and
frontal boundary in place, SPC has slight risk over eastern
half with a wedge of an enhanced risk of severe weather over
Lancaster Cty. Rainfall will be locally heavy as well. FFG is
quite high there with recent dry weather, but area will have to
be watch for any flood potential. Conditions dry out Monday
night with boundaries pushing east.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
A cooler and generally drier pattern is shaping up for Tuesday
into early Thursday, as the cold front and plume of tropical
moisture pushes east of the area.

However, very fast flow will result in another low with
strong warm advection bringing some showers and storms
to the area later Thursday into Friday. Very humid air
expected again.

The cold front drops south of the area on Saturday, but
is not expected to push very much to the south. EC and some
other guidance hint at a strong push of warm and humid air for
next Sunday. Loaded superblend in for that period and that is
weighted toward the warm and humid conditions.

Otherwise, the main changes to the longer term were just
minor.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
Line of showers moving east through IPT. Expect improving
conditions by 0130Z. Another line of showers and storms moving
into Northwest PA that could bring a period of MVFR to IFR in
TSRA at BFD between 02Z and 03Z. VCTS expected at JST between
01Z and 02Z. Showers behind the storms should continue through
06Z. Low cigs and restricting conditions should form overnight,
with low vsbys in regions that received precipitation. Expect
cigs and vsbys to drop along the front that will begin its trek
through the region early tomorrow after 09Z.
 Another period of showers and thunderstorms is expected
tomorrow with the eastern half of the region being the focus
tomorrow afternoon.

.OUTLOOK...

Mon...Widespread TSRA impacts central and east.

Tue...Sct SHRA NW. No sig wx.

Wed...Mainly dry with VFR conditions.

Thu...Sct SHRA and storms...mainly N.

Fri...Chance of showers and thunderstorms.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 5 AM EDT early this morning for
PAZ004>006-010-011.

&&

SYNOPSIS...Fitzgerald
NEAR TERM...Fitzgerald
SHORT TERM...Ross/Ceru
LONG TERM...Fitzgerald
AVIATION...Ceru/Tyburski
Hazardous weather outlook, Jun 18, 4:59 PM EDT, 12 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
459 PM EDT Sun Jun 18 2017

PAZ028-036-042-049>053-056-063-191115-
Juniata-Franklin-Sullivan-Union-Snyder-Montour-Northumberland-
Columbia-Perry-Cumberland-
459 PM EDT Sun Jun 18 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible Monday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ057>059-064>066-191115-
Dauphin-Schuylkill-Lebanon-Adams-York-Lancaster-
459 PM EDT Sun Jun 18 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible Monday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ012-018-019-024>027-033>035-041-045-046-191115-
Northern Clinton-Northern Centre-Southern Centre-Cambria-Blair-
Huntingdon-Mifflin-Somerset-Bedford-Fulton-Northern Lycoming-
Southern Clinton-Southern Lycoming-
459 PM EDT Sun Jun 18 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010-011-191115-
Warren-McKean-Potter-Elk-Cameron-
459 PM EDT Sun Jun 18 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 353 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ017-037-191115-
Clearfield-Tioga-
459 PM EDT Sun Jun 18 2017

...SEVERE THUNDERSTORM WATCH 353 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Martin

In the hours before

Special weather statement, Jun 18, 11:22 PM EDT, 5 hours 56 minutes before
Special Weather Statement
National Weather Service State College PA
1122 PM EDT SUN JUN 18 2017

PAZ019-045-046-049-190345-
Southern Lycoming PA-Southern Clinton PA-Union PA-Southern Centre PA-
1122 PM EDT SUN JUN 18 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SOUTHERN LYCOMING...
SOUTHERN CLINTON...UNION...AND SOUTHERN CENTRE COUNTIES UNTIL 1145 PM
EDT...

At 1120 PM EDT, Doppler radar indicated a strong thunderstorm over
R.B. Winter State Park, moving northeast at 40 mph.

Wind gusts up to 50 mph are possible. Very brief heavy rain is
expected, as well.

Locations impacted include...
Mifflinburg, Elimsport, Allenwood, R.B. Winter State Park, Spruce Run
Reservoir, Forest Hill, Carroll, Laurelton Center, Sand Bridge State
Park, New Columbia, McCall Dam State Park, Hartleton, Loganton and
West Milton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Minor flooding may develop, especially in locations that have
received heavier rainfall this evening. Do not drive into water
covering the roadway.

&&

LAT...LON 4085 7728 4101 7740 4120 7691 4099 7688
TIME...MOT...LOC 0320Z 243DEG 34KT 4098 7724

Dangelo
Local storm report, Jun 18, 11:47 PM EDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1147 PM EDT SUN JUN 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLOOD            SOUTH WILLIAMSPORT      41.23N  77.00W
06/18/2017                   LYCOMING           PA   911 CALL CENTER

            700 BLOCK OF WEST SOUTHERN AVENUE FLOODIED.

&&

EVENT NUMBER CTP1701234

JMC
Local storm report, Jun 18, 11:50 PM EDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1150 PM EDT SUN JUN 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 PM     FLOOD            1 NW MONTOURSVILLE      41.26N  76.94W
06/18/2017                   LYCOMING           PA   911 CALL CENTER

            MUDSLIDE ON 4 MILE ROAD AND WARRENVILLE ROAD.

&&

EVENT NUMBER CTP1701235

JMC
Special weather statement, Jun 18, 11:55 PM EDT, 5 hours 23 minutes before
Special Weather Statement
National Weather Service State College PA
1155 PM EDT SUN JUN 18 2017

PAZ041-042-046-049-051>053-190430-
Columbia PA-Southern Lycoming PA-Sullivan PA-Union PA-
Northumberland PA-Northern Lycoming PA-Montour PA-
1155 PM EDT SUN JUN 18 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF COLUMBIA...SOUTHERN
LYCOMING...SULLIVAN...UNION...NORTHUMBERLAND...NORTHERN LYCOMING...
AND MONTOUR COUNTIES UNTIL 1230 AM EDT...

At 1152 PM EDT, Doppler radar indicated a strong thunderstorm over
Delaware Run, moving northeast at 45 mph.

Wind gusts up to 50 mph are possible. Winds this strong with wet
ground and already water-covered trees can down trees.

Very heavy rain is expected. A Flash Flood Warning is already in
effect until 230 AM EDT for the Williamsport metro area and most of
southern Lycoming County.

This strong thunderstorm will be near...
  Muncy and Exchange around 1200 AM EDT.
  Hughesville around 1205 AM EDT.
  Lairdsville around 1210 AM EDT.
  Biggertown and Muncy Valley around 1215 AM EDT.
  Central and Waller around 1225 AM EDT.
  Jamison City, Ricketts Glen State Park around 1230 AM EDT.

Other locations impacted by this storm include Laporte, Turbotville,
Eagles Mere, Picture Rocks and Dushore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4149 7624 4131 7631 4123 7632 4103 7690
      4130 7703 4156 7640 4155 7639 4154 7623
      4152 7622
TIME...MOT...LOC 0352Z 243DEG 40KT 4116 7685

Dangelo

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 8:00 PM EDTSpecial Weather StatementCTPLycoming, Union45 min
Jun 18, 8:15 PM EDTSpecial Weather StatementCTPWarren30 min
Jun 18, 8:20 PM EDTSpecial Weather StatementCTPMifflin25 min
Jun 18, 8:44 PM EDTSpecial Weather StatementCTPMifflin, Montour, Northumberland, Snyder, Sullivan, Union46 min
Jun 18, 8:46 PM EDTSpecial Weather StatementCTPWarren29 min
Jun 18, 9:20 PM EDTAreal Flood AdvisoryCTPMontour, Northumberland, Union3 hr
Jun 18, 9:29 PM EDTSpecial Weather StatementCTPColumbia, Montour, Sullivan46 min
Jun 18, 9:56 PM EDTSpecial Weather StatementCTPCentre19 min
Jun 18, 10:20 PM EDTAreal Flood AdvisoryCTPClinton, Lycoming3 hr
Jun 18, 11:22 PM EDTSpecial Weather StatementCTPUnion23 min
Jun 18, 11:41 PM EDTFlash Flood WarningCTPLycoming3 hr
Jun 18, 11:55 PM EDTSpecial Weather StatementCTPSullivan35 min
Jun 19, 12:05 AM EDTAreal Flood AdvisoryCTPSullivan3 hr
Jun 19, 12:35 AM EDTAreal Flood AdvisoryCTPElk, McKean, Warren3 hr
Jun 19, 10:32 AM EDTSpecial Weather StatementCTPClinton, Tioga58 min
Jun 19, 10:53 AM EDTSpecial Weather StatementCTPDauphin37 min
Jun 19, 11:12 AM EDTSevere Thunderstorm WarningCTPDauphin, Lebanon, Schuylkill63 min
Jun 19, 11:32 AM EDTSpecial Weather StatementCTPTioga28 min
Jun 19, 12:19 PM EDTSevere Thunderstorm WarningCTPColumbia, Dauphin, Lebanon, Montour, Northumberland, Schuylkill56 min
Jun 19, 12:26 PM EDTSpecial Weather StatementCTPAdams, Cumberland, Franklin49 min
Jun 19, 12:40 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, Franklin, York65 min
Jun 19, 12:50 PM EDTSpecial Weather StatementCTPBerks10 min
Jun 19, 1:17 PM EDTAreal Flood AdvisoryCTPDauphin, Lebanon, Perry, Schuylkill3 hr
Jun 19, 1:27 PM EDTTornado WarningCTPCumberland, Dauphin, Lancaster, Lebanon, Schuylkill, York48 min
Jun 19, 1:49 PM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, Lebanon, Schuylkill, York56 min
Jun 19, 2:17 PM EDTSpecial Weather StatementCTPSchuylkill28 min
Jun 19, 2:24 PM EDTSevere Thunderstorm WarningCTPSchuylkill44 min
Jun 19, 2:45 PM EDTSevere Thunderstorm WarningCTPLancaster30 min
Jun 19, 3:35 PM EDTSpecial Weather StatementCTPLancaster25 min

Nearby

Flash Flood Watches in Pennsylvania, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.